Duke Mathematical Journal

Finiteness theorems for nonnegatively curved vector bundles

Igor Belegradek and Vitali Kapovitch

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove several finiteness theorems for the normal bundles to souls in nonnegatively curved manifolds. More generally, we obtain finiteness results for open Riemannian manifolds whose topology is concentrated on compact domains of "bounded geometry."

Article information

Duke Math. J., Volume 108, Number 1 (2001), 109-134.

First available in Project Euclid: 5 August 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]
Secondary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]


Belegradek, Igor; Kapovitch, Vitali. Finiteness theorems for nonnegatively curved vector bundles. Duke Math. J. 108 (2001), no. 1, 109--134. doi:10.1215/S0012-7094-01-10813-2. https://projecteuclid.org/euclid.dmj/1091737125

Export citation


  • M. T. Anderson, Metrics of negative curvature on vector bundles, Proc. Amer. Math. Soc. 99 (1987), 357--363. MR 87k:53084
  • --. --. --. --., Ricci curvature bounds and Einstein metrics on compact manifolds, J. Amer. Math. Soc. 2 (1989), 455--. C. B. Croke, Curvature free volume estimates, Invent. Math. 76 (1984), 515--521. MR 85f:53044
  • R. De Sapio and G. Walschap, Diffeomorphism of total spaces and equivalence of bundles, Topology 39 (2000), 921--929. MR 1 763 955
  • K. Fukaya, ``A compactness theorem of a set of aspherical Riemannian orbifolds'' in A Fête of Topology: Papers Dedicated to Itiro Tamura, Academic Press, Boston, 1988, 391--413. MR 88m:53077
  • M. Gromov, Structures métriques pour les variétés riemanniennes, ed. J. Lafontaine and P. Pansu, Textes Math. 1, CEDIC, Paris, 1981. MR 85c:53051
  • K. Grove and W. Ziller, Curvature and symmetry of Milnor spheres, Ann. of Math. (2) 152 (2000), 331--367. MR CMP 1 792 298
  • --------, Bundles with nonnegative curvature, in preparation.
  • L. Guijarro and G. Walschap, Twisting and nonnegative curvature metrics on vector bundles over the round sphere, J. Differential Geom. 52 (1999), 189--202. MR 2000m:53042
  • E. Heintze and H. Karcher, A general comparison theorem with applications to volume estimates for submanifolds, Ann. Sci. École Norm. Sup. (4) 11 (1978), 451--470. MR 80i:53026
  • T. Hiroshima, $C\sp \alpha$ compactness theorem for Riemannian manifolds with bounds on diameter, injectivity radius, and some integral norms of Ricci curvature, Indiana Univ. Math. J. 44 (1995), 397--411. MR 96k:53060
  • M. Hirsch and B. Mazur, Smoothings of Piecewise Linear Manifolds, Ann. of Math. Stud. 80, Princeton Univ. Press, Princeton, 1974. MR 54:3711
  • R. Kirby and L. Siebenmann, Foundational Essays on Topological Manifolds, Smoothings, and Triangulations, with notes by J. Milnor and M. Atiyah, Ann. of Math. Stud. 88, Princeton Univ. Press, Princeton 1977. MR 58:31082
  • W. B. R. Lickorish and L. S. Siebenmann, Regular neighbourhoods and the stable range, Trans. Amer. Math. Soc. 139 (1969), 207--230. MR 39:962
  • E. E. Moise, Geometric Topology in Dimensions 2 and 3, Grad. Texts in Math. 47, Springer, New York, 1977. MR 58:7631
  • N. Mok, Y. Siu, and S.-K. Yeung, Geometric superrigidity, Invent. Math. 113 (1993), 57--83. MR 94h:53079
  • J. Munkres, Obstructions to the smoothing of piecewise-differentiable homeomorphisms, Ann. of Math. (2) 72 (1960), 521--554. MR 22:12534
  • S. P. Novikov, On manifolds with free abelian fundamental group and their application (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 30 (1966), 207--246. MR 33:4951
  • M. Özaydin and G. Walschap, Vector bundles with no soul, Proc. Amer. Math. Soc. 120 (1994), 565--567. MR 94d:53057
  • G. Perelman, Proof of the soul conjecture of Cheeger and Gromoll, J. Differential Geom. 40 (1994), 209--212. MR 95d:53037
  • --------, Alexandrov spaces with curvatures bounded from below, II, preprint, 1991.
  • P. Petersen, ``Gromov-Hausdorff convergence of metric spaces'' in Differential Geometry: Riemannian Geometry (Los Angeles, 1990), Proc. Sympos. Pure Math. 54, part 3, Amer. Math. Soc., Providence, 1993, 489--504. MR 94b:53079
  • --. --. --. --., ``Convergence theorems in Riemannian geometry'' in Comparison Geometry (Berkeley, 1993--94.), Math. Sci. Res. Inst. Publ. 30, Cambridge Univ. Press, Cambridge, 1997, 167--202. MR 98k:53049
  • A. Rigas, Geodesic spheres as generators of the homotopy groups of O, $B$ O, J. Differential Geom. 13 (1978), 527--545. MR 81e:57043
  • J. W. Rutter, Spaces of Homotopy Self-equivalences: A Survey, Lecture Notes in Math. 1662, Springer, Berlin, 1997. MR 98f:55005
  • R. Schoen and S. T. Yau, Lectures on Harmonic Maps, Conf. Proc. Lecture Notes Geom. Topology 2, International Press, Cambridge, 1997. MR 98i:58072
  • V. A. Sharafutdinov, The Pogorelov-Klingenberg theorem for manifolds that are homeomorphic to $R^n$ (in Russian), Sibirsk. Mat. Zh. 18, no. 4 (1977), 915--925.; English translation in Siberian Math. J. 18, no. 4 (1977), 649--657. MR 58:7488
  • A. J. Sieradski, Twisted self-homotopy equivalences, Pacific J. Math. 34 (1970), 789--802. MR 43:4034
  • E. Spanier, Algebraic Topology, Springer, New York, 1981. MR 83i:55001
  • D. Sullivan, Infinitesimal computations in topology, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 269--331. MR 58:31119
  • K. Tapp, Finiteness theorems for bundles, preprint, 1999, http://www.haverford. edu/math/ktopp
  • J. E. West, Mapping Hilbert cube manifolds to ANR's: A solution of a conjecture of Borsuk, Ann. of Math. (2) 106 (1977), 1--18. MR 56:9534
  • D. Yang, On complete metrics of nonnegative curvature on $2$-plane bundles, Pacific J. Math. 171 (1995), 569--583. MR 96k:53034